First responders face risks of accidental fentanyl overdose

Posted
by Jim Orr

Because of its extreme potency, even a small amount of fentanyl can be deadly. Opioid naïve patients who are prescribed fentanyl products by their doctor, young children who are accidentally exposed to fentanyl from a loose or improperly discarded pain patch, and patients who are directly exposed to fentanyl gel from a leaking patch may all be at risk of suffering a fatal overdose.

First responders and other medical staff who care for overdose victims – including cases involving fentanyl – may also be at risk. Emergency medical staff or hospital caregivers may be accidentally exposed to fentanyl while caring for an overdose victim.

In response to growing concern about the risk of accidental exposure to fentanyl among emergency staff, many organizations are taking steps to prevent these caregivers from suffering complications from fentanyl.

Much of the danger posed by fentanyl for first responders is due to the unknown nature of the situation when they arrive at the scene of a suspected overdose. Fentanyl produced in a laboratory is about 80-100 times more potent than morphine. If first responders accidentally come into contact with even a small amount of fentanyl, they may become sickened by the drug.

Many emergency vehicles carry a drug known as Naloxone. Manufactured by the company Narcan, Naloxone is a water-based nasal spray designed to block the opioid effects of fentanyl or other opiates in the event of an overdose. The number of emergency vehicles that carry Naloxone is increasing steadily. The drug has already helped to prevent fatal outcomes for many patients who suffered an opioid overdose. In the event that an EMT is sickened by fentanyl at the scene of an overdose, Naloxone could be used to save their life as well.

Some local officials have launched websites designed to increase the safety of emergency first responders who come into contact with fentanyl. Officials in Canada recently launched a website designed to give first responders more information about what fentanyl is, why it is so dangerous, and how to safely handle fentanyl. The website also contains information about Naloxone and how it can be used to save lives in the event of a fentanyl overdose.

Opioid Overdose Victims May Qualify to File a Lawsuit

Hundreds of lawsuits have been filed in the U.S. on behalf of patients who have suffered a fentanyl overdose. In addition to the side effects risk of the fentanyl pain patch, patients may be at risk of overdose through exposure to fentanyl products such as the fentanyl lollipop Actiq, the fentanyl nasal spray Lazanda, and the fentanyl sublingual spray Subsys.

If you or a loved one have suffered an overdose caused by fentanyl or other opioid painkillers, you may be eligible to file a lawsuit against the drug’s manufacturer or the doctor or hospital that prescribed your medication. The first step in taking legal action is to speak with an attorney who can advise you regarding your legal options and guide you through the process of filing a case.

The law firm of Heygood, Orr & Pearson has handled more cases involving the fentanyl pain patch than all other law firms in the country – combined. Heygood, Orr & Pearson has also represented numerous individuals who have suffered overdoses or other complications from opioid painkiller prescriptions. Our firm has the training and experience to prosecute medical malpractice cases involving a wide array of other opioid medications, including hydrocodone, oxycodone, methadone, hydromorphone, and other drugs.

For more information about filing a fentanyl lawsuit and to find out whether you may qualify to file a case, contact the lawyers at Heygood, Orr & Pearson by calling toll-free at 1-877-446-9001. You can also reach us by following the link to our free case evaluation form and answering a few brief questions about your case to get started.